Winter Storm, Mecosta
- When
- February 1, 12:00 AM EST to 1:00 PM EST
- Where
- Mecosta forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.641, -85.325 (the zone’s center; the record gives no point)
A low pressure system tracked northeast between Toledo and Cleveland and brought significant snowfall to most of southern lower Michigan on the first of February. The heaviest snow occurred between midnight and daybreak before gradually diminishing during the mid to late morning hours.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A low pressure system tracked northeast between Toledo and Cleveland and brought significant snowfall to most of southern lower Michigan on the first of February.
The heaviest snow occurred between midnight and daybreak before gradually diminishing during the mid to late morning hours. Snow continued to taper off to flurries in the afternoon before ending.
Approximately five to seven inches of snow fell south of a line from Muskegon to Clare. There were several reports of eight inches of snow south and southwest of Grand Rapids, from Grand Haven to Burnips and Battle Creek.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 31, 10:32 PM EST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1032 PM EST THU JAN 31 2008 LATEST UPDATE...SHORT TERM... .SYNOPSIS...(1032 PM EST THU JAN 31 2008) LOW PRESSURE NEAR MEMPHIS WILL MOVE NORTHEAST TONIGHT AND FRIDAY. SNOW WILL CONTINUE OVERNIGHT AND THROUGH THE DAY FRIDAY. UP TO A FOOT OF SNOW IS POSSIBLE ACROSS SOUTHEAST LOWER MICHIGAN. SIX INCHES IS EXPECTED IN GRAND RAPIDS AND UP TO 10 INCHES IN LANSING AND JACKSON. LESSER AMOUNTS ARE EXPECTED TO THE NORTHWEST WITH ABOUT 4 INCHES IN MUSKEGON AND AROUND 3 INCHES IN LUDINGTON. && .SHORT TERM...(1032 PM EST THU JAN 31 2008) (TONIGHT THROUGH FRIDAY NIGHT) SNOW BAND HAS DROPPED AN INCH OR TWO THIS AFTERNOON AND EVENING ACROSS THE SOUTHWEST CWA. EXPECT SNOW TO OVERSPREAD THE REST OF THE FORECAST AREA LATER THIS EVENING AND BECOME HEAVY AFTER 08Z. WE REALLY DON/T EXPECT TOO MUCH SNOW THIS EVENING. THE HEAVIEST SNOW RATES LOOK TO BE 10Z-18Z AS OMEGA BULLSEYE INTERSECTS BEST DENDRITIC GROWTH REGION. WE/RE NOT GOING TO MAKE ANY CHANGES TO THE HEADLINES TONIGHT AND GIVE THE FORECAST A CHANCE TO WORK. LATEST 00Z NAM BUFKIT STILL SHOWS A FOOT IN LANSING....8 IN GR...AND 10 IN JXN. SNOW WILL TAPER AFTER/BY 00Z...BUT WILL HAVE TO WATCH THE POTENTIAL FOR THE TROWAL TO LINGER SOME HEAVIER SNOW ACROSS THE EXTREME EASTERN FORECAST AREA BEYOND 00Z. EXPECT IMPROVEMENT TO OCCUR WEST TO EAST WITH NO LAKE EFFECT SNOWS IN THE WAKE OF THE STORM. && .LONG TERM...(347 PM EST THU JAN 31 2008) (SATURDAY THROUGH THURSDAY) UPPER FLOW IN THE WAKE OF THE THU NIGHT/FRI WINTER STORM LOOKS TO BECOME SOMEWHAT ZONAL ACROSS THE COUNTRY BY SAT MORNING. A WEAK SHORT WAVE IS EXPECTED TO MOVE ACROSS SRN CANADA AND LAKE SUPERIOR DURING THE DAY ON SAT. THE MAJORITY OF ANY PCPN WITH THIS SYSTEM WILL REMAIN NORTH OF THE AREA WITH ONLY A CHC OF SOME LIGHT SNOW WITH LITTLE ACCUMULATION EXPECTED. LAKE ENHANCEMENT DOES NOT LOOK TO PLAY A FACTOR IN THIS SYSTEM AS H850 TEMPS WILL BE SOMEWHAT MILD IN THE -4C TO -6C RANGE. AFTER HIGH PRESSURE BRINGS DRY CONDITIONS WITH SOME POSSIBLE SUN ON SUNDAY...THE PATTERN BECOMES QUITE ACTIVE THEN FOR THE TIME FRAME FROM MON THROUGH WED. STRONG JET ENERGY WILL DIG ACROSS THE FOUR CORNERS REGION BY EARLY MON...ALLOWING FOR SW FLOW ALOFT TO SET UP OVER THE AREA. THIS DIGGING WILL EJECT SHORT WAVE ENERGY TO THE NE AND BRING THE THREAT FOR PCPN TO MOVE IN BEGINNING AS EARLY AS LATE SUN NIGHT. ANY PCPN SUN NIGHT WILL START OUT AS SNOW...AND WILL TRANSITION TO RAIN BY MON AFTERNOON AS ENOUGH WARM AIR MOVES IN. MODELS INDICATE SOME ELEVATED INSTABILITY PRESENT...HOWEVER WE WILL NOT INTRODUCE THUNDER YET SINCE THIS IS 4 DAYS OUT IN FEB. MOST GLOBAL MODELS ARE IN AGREEMENT THAT AS THE FIRST WAVE MOVES EAST...THE FRONT HANGS UP A BIT AND WAITS FOR THE MAIN TROUGH TO EJECT FROM THE DESERT SW. GFS IS THE ODD MODEL OUT SHOWING THE FRONT MOVING WELL SOUTHEAST OF THE AREA AND ANY ADDITIONAL WAVES STAYING SOUTH. WE BELIEVE WITH THE CONSENSUS OF THE EURO...UKMET...AND GGEM...ALONG WITH THE NW TREND OF THE GFS THIS WINTER INSIDE OF THREE DAYS THAT WE WILL SEE THE WARMER SOLUTION WITH MORE PCPN. PCPN SHOULD BE MAINLY RAIN EARLY ON TUE THEN TRANSITIONING TO SNOW TUE NIGHT. WE HAVE LEFT A RA/SN MIX IN THE FCST TO BE IN COLLABORATION WITH SURROUNDING OFFICES AND TO ACCOUNT A LITTLE FOR THE COLDER GFS. && .AVIATION...(719 PM EST THU JAN 30 2008) SNOW IS SPREADING INTO THE AREA IN ADVANCE OF THE APPROACHING WEATHER SYSTEM. VSBY/S ARE ALREADY DIPPING INTO THE IFR RANGE ALONG THE LAKE MICHIGAN COAST. EXPECTING THE SNOW TO GRADUALLY OVERSPREAD THE ENTIRE AREA FROM SOUTHWEST TO NORTHEAST THROUGH THE COURSE OF THE EVENING. EXPECTING IFR CONDITIONS AT ALL TAF SITES BY 06Z...TRENDING TO LIFR THROUGH THE OVERNIGHT HOURS. WORST OF THE STORM SHOULD BE IN THE 09Z-15Z TIME FRAME WITH WIDESPREAD LIFR CONDITIONS. IMPROVEMENT SHOULD OCCUR FRIDAY AFTERNOON FROM WEST TO EAST. THERE ARE SOME INDICATIONS THAT THE WRAP AROUND SNOW WILL BE PUSHING THROUGH IN THE EARLY AFTERNOON...SO CONDITIONS MAY REMAIN DOWN IN THE LIFR RANGE ESPECIALLY FOR EASTERN TAF SITES LIKE KLAN KJXN AND KBTL. && .MARINE...(347 PM EST THU JAN 31 2008) WAVES SHOULD BE BELOW FOUR FEET THROUGH THE PERIOD WITH MOSTLY OFFSHORE WINDS. && .HYDROLOGY...(719 PM EST THU JAN 31 2008) RIVER LEVELS AT ALL SITES IN THE AREA ARE AT LEAST BEING REPORTED AS ABOVE NORMAL...VIA THE USGS WEBSITE. QUITE A FEW SITES ARE AT MUCH ABOVE NORMAL...WITH A FEW EVEN REPORTED AS HIGH. RAIN AND SNOWMELT OVER THE LAST FEW WEEKS HAVE CONTRIBUTED TO THE CURRENT HIGHER THAN NORMAL RIVER LEVELS. THE AREA OF MOST CONCERN AT THIS POINT IS THE GRAND RIVER BETWEEN ADA AND ROBINSON TOWNSHIP. A FLOOD WATCH WAS ISSUED FOR THIS STRETCH OF RIVER THIS AFTERNOON WITH A GOOD DEAL OF ICE IN THE RIVER. FURTHERMORE...A FLOOD WARNING WAS ISSUED FOR THE GRAND RIVER AT COMSTOCK PARK...WHERE RIVER LEVELS ARE RISING QUICKLY BEHIND AN ICE JAM IN DOWNTOWN GRAND RAPIDS. GIVEN ICE IS CONTINUING TO FLOW INTO THE ICE JAM...IT IS CONCEIVABLE RIVER LEVELS WILL CONTINUE TO RISE THERE...HENCE THE FLOOD WARNING FOR THE COMSTOCK PARK AREA. MOST AFFECTED WILL BE ABRIGADOR TRAIL AND WILLOW DRIVE. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...HEAVY SNOW WARNING SOUTHEAST OF A GRAND HAVEN TO MOUNT PLEASANT LINE TONIGHT AND FRIDAY. SNOW ADVISORY ALONG A MUSKEGON TO CLARE LINE TONIGHT AND FRIDAY. LM...NONE. && SYNOPSIS: 93 SHORT TERM: 93 LONG TERM: NJJ AVIATION: DUKE MARINE: OSTUNO HYDROLOGY: DUKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 135 PM EST THU JAN 31 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-011130- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 135 PM EST THU JAN 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT ANOTHER SNOW STORM IS ON THE WAY FOR SOUTHWEST LOWER MICHIGAN. SNOW WILL MOVE NORTH FROM KALAMAZOO TO GRAND RAPIDS THIS AFTERNOON AND THE ROADS WILL CONTINUE BE SLIPPERY. THE SNOW WILL GET HEAVIER TONIGHT AND AND VISIBILITIES WILL FREQUENTLY BE BELOW A HALF MILE WHICH WILL MAKE FOR HAZARDOUS TRAVEL. ICE JAMS COULD RESULT IN ELEVATED RIVER LEVELS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SNOW STORM WILL CONTINUE INTO LATE FRIDAY AFTERNOON BEFORE MOVING OUT OF THE AREA. SNOWFALL TOTALS COULD BE AS MUCH AS A FOOT NEAR JACKSON... 10 INCHES IN LANSING AND BATTLE CREEK... AND 6 INCHES IN GRAND RAPIDS AND HOLLAND. ICE JAMS MAY RESULT IN HIGH WATER LEVELS INTO THE WEEKEND. ANOTHER STRONG STORM WILL BRING A COMBINATION OF RAIN AND SNOW TO THE AREA EARLY NEXT WEEK. A SURGE OF WARM AIR AHEAD OF THE SYSTEM COMBINED WITH HEAVY RAIN MAY RESULT IN LOCAL FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED BUT SNOWFALL REPORTS WOULD BE VERY HELPFUL. SEND REPORTS USING OUR WEB PAGE ON LINE AT WWW.CRH.NOAA.GOV/GRR (ALL LOWER CASE). LMZ844>849-011130- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 135 PM EST THU JAN 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SNOW WILL REDUCE VISIBILITIES TO UNDER A MILE AT TIMES AFTER SUNSET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW WILL REDUCE VISIBILITIES TO UNDER A MILE AT TIMES INTO LATE FRIDAY AFTERNOON. A MAJOR STORM SYSTEM EARLY NEXT WEEK MAY RESULT IN HIGH WINDS AND WAVES. OSTUNO WDM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
929 PM EST THU JAN 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM SNOW GRANDVILLE 42.90N 85.76W
01/31/2008 M1.5 INCH KENT MI NWS EMPLOYEE
TOTAL SNOWFALL SINCE 100 PM. 1.2 INCHES HAS FALLEN SINCE
600 PM.
&&
DUKEThe national radar mosaic for the moment the first event began.
16 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81788, 81789, 81797, 81793, 81792, 81796, 81800, 81801, 81802, 81803, 81799, 81798, 81794, 81790, 81795, 81791.